Heavy Snow, Shawano
- When
- February 17, 7:00 PM CST to February 18, 7:00 AM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
A narrow band of moderate to heavy snow fell over northeast Wisconsin as a low pressure system moved across Illinois. Snowfall amounts of 4 to 7 inches were reported from Waupaca County to Door County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A narrow band of moderate to heavy snow fell over northeast Wisconsin as a low pressure system moved across Illinois.
Snowfall amounts of 4 to 7 inches were reported from Waupaca County to Door County. Shawano County had the highest snowfall totals with 7.4 inches at Cecil, 6.1 inches at Shawano 6.0 inches at Pella.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 17, 5:54 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 554 PM CST TUE FEB 17 2009 .UPDATE...RADAR RETURNS INCREASING AS LIFT INTENSIFIES AND LOWER- LEVELS START TO SATURATE. TWEAKED GRIDS TO ADD SOME RESOLUTION TO THE TIMING OF THE ONSET OF THE SNOW. THE ONE AREA OF CONCERN I HAVE AT THIS POINT IS THE POTENTIAL FOR A NARROW BAND OF HEAVIER SNOW. RUC AND TO SOME EXTENT THE NAM SEEM TO GET THINGS FOCUSED ALONG AN AXIS FROM AUW-MNM. THIS FITS WITH NARROW BAND OF HIGHER RETURNS ON RADAR MOSAIC...AND IS FURTHER SUPPORTED BY DEVELOPING SRN EDGE OF COLD CLOUD TOPS ON STLT. IF THESE TRENDS CONTINUE...MAY NEED TO UP SNOWFALL TOTALS IN THAT CORRIDOR. WOULD REALLY PREFER TO RIDE THIS OUT AS AN ADVISORY EVENT IF AT ALL POSSIBLE...BUT WE WILL SEE WHAT HAPPENS AS EVENT UNFOLDS. SKOWRONSKI && .PREV DISCUSSION...ISSUED AT 303 PM CST TUE FEB 17 2009... SHORT TERM...TNGT AND WED. MAIN FCST CONCERN TO FOCUS ON SNOW AMTS TNGT/WED AS WELL AS STRENGTH OF WND WED AFTERNOON FOR BLOWING AND DRIFTING SNOW. THE 19Z MSAS SFC ANALYSIS INDICATED A MODERATELY STG AREA OF LOW PRES LOCATED OVR NW KS AND A WEAKER AREA OF LOW PRES OVR CNTRL MN. A SFC TROF CONNECTED THE TWO LOW PRES SYSTEMS AND THERE WAS A QUASI-STNRY BNDRY EXTENDED NEWD FROM THE MN LOW THRU NW WI INTO SE ONTARIO. WHILE THE RADAR MOSAIC WAS STILL QUIET...SATL IMAGERY DID SHOW GULF MSTR STREAMING NWD THRU THE MIDWEST WITH SYNOPTIC CLDS BACK OVR THE UPR MIDWEST/NRN PLAINS. MDLS APR TO BE GETTING INTO BETTER SYNC WITH REGARDS TO THE DEVELOPING STORM OVR THE CNTRL PLAINS MOVG E-NE INTO W-CNTRL IL BY 12Z WED. SOUTHERLY WNDS IN ADVANCE OF THE STORM WL BRING WARM... MOIST AIR INTO WI SO MSTR AVAILABILITY WL NOT BE A PBLM. A CONCERN WITH THIS SYSTEM HAS BEEN WHETHER OR NOT THE TWO STREAMS COULD PHASE AND PULL THE SFC LOW FARTHER NORTH. THE 12Z MDL OUTPUT ALL KEEP THE STREAMS SEPARATE WITH THE SRN STREAM PORTION ARRIVING TNGT AND THE NRN STREAM PORTION ON WED. THE JET STREAMS ALSO REMAIN SEPARATE (NO COUPLING) WITH THE STRONGER SRN BRANCH MOVG ACROSS THE TN VALLEY AND THE WEAKER NRN BRANCH OVR ONTARIO/QUEBEC. FORCING OVERALL APRS MODEST WITH INITIAL WAA BEING THE MAIN LIFTING MECHANISM. HAVE PLACED A LITTLE MORE SNOW OVR THE NORTH AS THERE IS ADDL LIFT FROM THE RGT ENTRANCE RGN OF THE NRN BRANCH JET. DO NOT EXPECT TEMPS TO DROP MUCH AS THE WAA PERSISTS THRU THE NGT WITH THICK CLDS AND PCPN. THE SFC LOW TRACKS E-NE TOWARD THE SRN EDGE OF LK HURON ON WED WITH SNOW CONTINUING THRU THE MORNING AND THEN BEGINNING TO DISSIPATE DURING THE AFTERNOON. EXPECT MOST OF NE WI TO SEE 4 TO 6 OF ACCUMULATION...THUS AN ADVY STILL LOOKS VALID. THE BIGGER STORY FOR WED MAY VERY WELL BE THE GUSTY NORTH WNDS BEHIND THE DEPARTED STORM. THE 20 TO 30 MPH WNDS WITH GUSTS APPROACHING 40 MPH WL GENERATE CONSIDERABLE BLOWING AND DRIFTING OF THE NEW SNOW...THEREBY MAKING FOR DANGEROUS DRIVING CONDITIONS FOR THE AFTERNOON DRIVE HOME. TEMPS MAY REACH MAX VALUES SHORTLY AFT SUNRISE AND THEN AS STG CAA DRIVES INTO THE AREA...READINGS WL FALL FOR THE DURATION OF THE DAY. LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. FOR WEDNESDAY NIGHT...ONGOING AFFECTS OF A DEEPENING SYSTEM OVER LAKE MICHIGAN WILL CONTINUE. THE UPPER TROF IS STILL SWINGING OVER THE AREA SO ANTICIPATE LITE SNOW ACCUM TO CONTINUE BUT THE MAIN WEATHER EVENT WILL BE THE STRONG WINDS. HEADLINES OVER FAR ERN WI MAY NEED TO BE CONTINUED INTO THE THURSDAY MORNING TIME FRAME DUE TO THE WINDS ALONG WITH THE BLOWING/DRIFTING SNOW. WIND CHILLS MAY ALSO REQUIRE A HEADLINE FOR THURSDAY MORNING FOR PARTS OF THE FORECAST AREA BUT LATER SHIFTS CAN ADJUST ONGOING HEADLINES LATER IN THE EVENT. THE PRESSURE GRADIENT LINGERS INTO THURSDAY AS THE DEEP TROF OR CLOSED UPPER LOW WITH STRONG SURFACE LOW CONTINUES TO DRIFT EAST. AS A RESULT BLUSTERY TO WINDY CONDITIONS WILL CONTINUE INTO THURSDAY OVER AT LEAST EASTERN SECTIONS OF THE FORECAST AREA. A RIDGE OF HIGH PRESSURE SETTLES INTO THE STATE THURSDAY NIGHT INTO FRIDAY BEFORE ANOTHER UPPER TROF DROPS SOUTH OVER NRN TIER OF THE US. MDM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH THE MAIN ENERGY TO TRACK WEST AND SOUTH OF THE FORECAST AREA. WILL CONFINED BEST CHC POPS TOWARD FRIDAY NIGHT WITH THE BEST HEIGHT FALLS AS THIS FEATURE PASSES TO THE SOUTH. MODERATING TEMPERATURES ARE IN STORE FOR THE WEEKEND AND INTO EARLY NEXT WEEK AS MDM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER RIDGE TO BUILD INTO THE MID SECTION OF THE COUNTRY. MODEL TIME DIFFERENCES BEGIN TO SHOW UP TUESDAY WITH RESPECT THIS RIDGE BREAKING DOWN ON TUESDAY. WILL CONTINUE A DRY FORECAST FROM SATURDAY ON BUT IT APPEARS THE PATTERN MAY ATTEMPT TO TRANSITION TO A MORE ACTIVE WESTERLY TYPE PATTERN LATER NEXT WEEK. AVIATION...VFR CONDITIONS EXPECTED TO GIVE WAY TO MVFR CIGS/VSBYS THIS EVENING...THEN IFR CIGS/VSBYS DUE TO SNOW. BOTH CIGS/VSBYS ARE FCST TO RETURN TO MVFR BY MID-MORNING WED WITH VSBYS IMPROVING WED AFTERNOON. NORTH WNDS WL INCREASE SUBSTANTIALLY WED AFTERNOON WITH GUSTS APPROACHING 40 MPH AT TIMES. MARINE...SCA TO BE ISSUED DUE TO THE STRENGTH OF THE NORTH WNDS FROM 18Z WED THRU 00Z FRI. AS COLDER AIR SWEEPS INTO THE RGN BEHIND THE DEPARTED STORM...MODERATE TO HVY FREEZING SPRAY IS PSBL ON LK MI WED NGT INTO THU. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 322 PM CST TUE FEB 17 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 322 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL ARRIVE THIS EVENING AND CONTINUE OVERNIGHT. 2 TO 3 INCHES ARE EXPECTED IN MOST PLACES. THIS WILL LIKELY CAUSE SLIPPERY ROADS AND SIDEWALKS...AS WELL AS DELAY AIR TRAVEL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE OFF AND ON THROUGH WEDNESDAY NIGHT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE. IN ADDITION...STRONG NORTH WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...AND POSSIBLY DANGEROUS WIND CHILLS BY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL TONIGHT THROUGH WEDNESDAY NIGHT. LMZ521-522-541>543-182130- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 322 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE LIKELY WEDNESDAY AFTERNOON THROUGH THURSDAY. THE POTENTIAL FOR FREEZING SPRAY OVER LAKE MICHIGAN WILL INCREASE WEDNESDAY NIGHT AND CONTINUE INTO THURSDAY. AK/TDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 527 PM CST TUE FEB 17 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 527 PM CST TUE FEB 17 2009 ...SNOW TO DEVELOP ACROSS WISCONSIN THIS EVENING... A STORM SYSTEM APPROACHING FROM THE PLAINS WILL BRING SNOW TO MOST OF WISCONSIN TONIGHT. AT 515 PM...SNOW WAS BEGINNING TO BREAK OUT IN WEST-CENTRAL PORTIONS OF THE STATE...NEAR EAU CLAIRE. THE SNOW IS EXPECTED TO EXPAND EAST FAIRLY QUICKLY EARLY THIS EVENING. SNOW SHOULD BEGIN IN THE WAUSAU...MERRILL...ANTIGO...MARSHFIELD...AND STEVENS POINT AREAS BETWEEN 600 PM AND 730 PM. IT SHOULD BEGIN IN THE RHINELANDER...CRANDON...MOUNTAIN...MARINETTE...SHAWANO...AND KESHENA AREAS BETWEEN 700 PM AND 830 PM. THE SNOW WILL START ACROSS THE REST OF THE AREA BETWEEN 800 PM AND 1000 PM. THE SNOW COULD FALL QUITE HEAVILY LATER THIS EVENING. THIS WILL RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. ANYONE WITH TRAVEL PLANS THIS EVENING SHOULD COMPLETE THEM AS EARLY AS POSSIBLE. THE SNOW WILL CONTINUE OVERNIGHT AND INTO WEDNESDAY. WINDS WILL BE RATHER LIGHT MOST OF TONIGHT...BUT THEN START TO INCREASE LATE TONIGHT. IT WILL BE QUITE WINDY ON WEDNESDAY. THAT WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. THIS IS NOT EXPECTED TO BE A MAJOR WINTER STORM. BUT A RATHER PROLONGED PERIOD OF LIGHT TO MODERATE SNOW COMBINED WITH INCREASING WINDS WILL LEAD TO SOME TRAVEL DIFFICULTIES. BE SURE TO PLAN ACCORDINGLY IF YOU WILL BE HEADING OUT ON THE ROADWAYS TONIGHT OR WEDNESDAY. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 622 PM CST TUE FEB 17 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180230- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 622 PM CST TUE FEB 17 2009 ...SNOW DEVELOPING ACROSS WISCONSIN THIS EVENING... A STORM SYSTEM APPROACHING FROM THE PLAINS WILL BRING SNOW TO MOST OF WISCONSIN TONIGHT. AT 615 PM...AN INCREASING AREA OF SNOW EXTENDED ACROSS WEST-CENTRAL AND CENTRAL PORTIONS OF THE STATE. IT WAS ALREADY SNOWING IN THE WAUSAU...MERRILL...ANTIGO...AND MARSHFIELD AREAS. MIXED RAIN AND SNOW WAS REPORTED IN STEVENS POINT. THE SNOW WILL EXPAND QUICKLY THIS EVENING. SNOW SHOULD BEGIN IN THE RHINELANDER...CRANDON...MOUNTAIN...MARINETTE... SHAWANO...AND KESHENA AREAS BETWEEN 630 PM AND 730. THE SNOW WILL BEGIN ACROSS THE REST OF CENTRAL AND NORTHERN WISCONSIN BETWEEN 730 PM AND 1000 PM. LOCATIONS ALONG AND SOUTH OF HIGHWAY 29 COULD SEE A BRIEF PERIOD OF RAIN OR MIXED RAIN AND SNOW AT THE ONSET OF PRECIPITATION. THE SNOW COULD FALL QUITE HEAVILY LATER THIS EVENING. THIS WILL RESULT IN RAPIDLY DETERIORATING TRAVEL CONDITIONS. ANYONE WITH TRAVEL PLANS THIS EVENING SHOULD COMPLETE THEM AS EARLY AS POSSIBLE. THE SNOW WILL CONTINUE OVERNIGHT AND INTO WEDNESDAY. WINDS WILL BE RATHER LIGHT MOST OF TONIGHT...BUT THEN START TO INCREASE LATE TONIGHT. IT WILL BE QUITE WINDY ON WEDNESDAY. THAT WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. THIS IS NOT EXPECTED TO BE A MAJOR WINTER STORM. BUT A RATHER PROLONGED PERIOD OF LIGHT TO MODERATE SNOW COMBINED WITH INCREASING WINDS WILL LEAD TO SOME TRAVEL DIFFICULTIES. BE SURE TO PLAN ACCORDINGLY IF YOU WILL BE HEADING OUT ON THE ROADWAYS TONIGHT OR WEDNESDAY. SKOWRONSKI
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154521.